Print this page    •   Back to Web version of article

Diarrhea
Part of A Practical Guide to HIV Drug Side Effects

2006

Diarrhea -- an increase in the frequency and decrease in the consistency of stools -- can be caused by many antiretrovirals. This is an important side effect to keep in check, and any diarrhea that is frequent, watery or lasts for more than a couple of days should always be reported to your doctor.

The two medications most commonly reported to cause diarrhea are the protease inhibitors nelfinavir (Viracept) and ritonavir (Norvir), but many other meds may also cause this problem, including:

In other words, a large number of meds can be implicated in the problem of diarrhea. Obviously, combining these meds can make it difficult to tease out a single culprit. If the onset or sudden worsening of diarrhea is tied closely to beginning a medicine, it's a likely suspect. In some cases, the diarrhea may diminish after a period of time on the drug, but too often it will become your daily companion.


Tips for Handling Diarrhea

If switching drugs is possible, that may be the best solution and will usually result in a quick resolution of the problem. However, since more than one cause often contributes, truly effective treatment requires aggressive diagnosis to pin down all possible factors. In addition to medicines, these can include:

When all causes can't be eliminated, using standard anti-diarrheal agents, such as the following, may help relieve symptoms:

Here are some other options for the runs:

For diarrhea caused by protease inhibitors (PIs):

Increasing your intake of foods that contain soluble fibre can help since they absorb water and expand, binding together the intestinal contents. This bulks up the stool and slows the passage of food, particularly when there is a lot of fluid in the stool. Examples of foods that contain soluble fibre include the following:

Fibre intake should be slowly increased to help limit the increase in intestinal gas that it can cause.

For as long as diarrhea continues, it is crucial to:

Remember that it is crucial to prevent dehydration when you are suffering from diarrhea, regardless of the cause. Drinking lots of water daily is very important. You should consume at least 1.5 litres of water every day.

With serious diarrhea, it is important to rebalance the body's electrolytes, including sodium, potassium and chloride. Drinking vegetable and fruit juices, nectars or broths (diluted with water to enhance absorption) can help. However, more concentrated sources of electrolyte minerals may be needed. Gatorade is often recommended but it is not a very concentrated source of the minerals and is also loaded with sugar, which could actually worsen the diarrhea. Infalyte and BestLyte are better choices.

Another possibility is the use of the oral rehydration salts recommended by the World Health Organization, which are available through many pharmacies at low cost. The other inexpensive option is to mix your own solution with a teaspoon of light salt (which contains potassium mixed with sodium) and a quart of orange juice or apricot, peach or pear nectar (diluted with water); sweeten with a tablespoon of pasteurized honey, if desired. To add soluble fibre to this mix, dilute the nectar half and half with rice water (made by boiling four parts water and one part rice until the rice is tender, and then straining off the rice water). This rice water can also be drunk on its own as a source of both hydration and soluble fibre.

The following foods and liquids should be avoided because they can make diarrhea worse. Try to eliminate or at least cut back on these as much as possible:


Previous | Next
Table of Contents




This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art46576.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.